Dialysis Disequilibrium Syndrome

Leave a comment

February 20, 2018 by jtreb

Mosquito Valentine is a 56yo M that was transported from dialysis to your emergency department for blurred vision and headache. Mr. Valentine reports that this was his first dialysis session and that he was about halfway through his first session before he started feeling this way. ABCs intact, GCS 15. Dexi 110. Vitals are stable.

In addition to the blurry vision and headache, Mr. Valentine is also complaining of mild nausea and muscle cramps all over his body.

What: Dialysis disequilibrium syndrome (DDS)

 

Who: Risk factors for developing of DDS include:

-First dialysis session

-Bimodal age distribution (Very young or very old)

-Concomitant neurological disease (stroke, etc)

-Elevated BUN predialysis (>175mg/dl or 60mmol/L)

-Presence of sepsis

 

How:  The exact pathophysiology is an area of continuing development. It is thought to be due to cerebral edema secondary to water movement into the brain. There are two main theories:

-Reverse osmotic shift –> Urea removal by dialysis = lowered plasma osmolality = osmotic gradient that promotes water movement into (brain) cells = cerebral edema

-Intracerebral acidosis –> An uncertain mechanism causes a drop in cerebral intracellular pH = leads to accumulation of excess hydrogen ions and increased production of organic acids = increased intracellular osmolality = water movement into brain cells = cerebral edema

dialysisdisequilibriumsyndrome(Image obtained from http://slideplayer.com/slide/3451190/12/images/21/Dialysis+disequilibrium+syndrome.jpg)

Clues:  -Patient will have any of the risk factors described above

-Symptoms include headache, nausea, blurred vision, asterixis, confusion, muscle cramps, and anorexia. More serious symptoms include seizures, coma, and death.

-Development of neurological symptoms during dialysis

 

Management:  As always, ABCs first. In general, however, most of the symptoms of DDS will resolve within hours. Because there is no diagnostic tests for DDS, you must consider other causes of this presentation, such as uremia, CVA, infection, drug accumulation/induced, and metabolic abnormalities. Most of the management of DDS surrounds symptomatic management. If the patient is currently receiving dialysis and the symptoms develop, sloping the blood flow rate or even stopping the dialysis session is advised.

An area of study is the use of mannitol for DDS given the proposed mechanism of cerebral edema. Currently, there are no recommendations suggesting the use of mannitol or hypertonic saline as they have been shown to be ineffective.

 

References 

Mailloux, L. Dialysis Disequilibrium Syndrome. UpToDate2017. Accessed at https://www.uptodate.com/contents/dialysis-disequilibrium-syndrome

Tintinalli JE, Stapczynski JS, Ma JO, Cline DM, Cydulka RK, and Meckler GD. 2011. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th edition. The McGraw-Hill Companies, Inc. Chapter 93 p629.

 

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: